Seizures Secondary to Aconitum Plant Poisoning: a case report.
Zhijie Zhao, Jiabi Zhang, Juan Du et al.
✦ AI-curated · Sources linked
Case in brief
A 53-year-old man developed ventricular tachycardia progressing to ventricular fibrillation and cardiac arrest after drinking homemade Aconitum kusnezoffii-infused liquor. His initial convulsions occurred with the malignant arrhythmias and were considered cardiogenic. After resuscitation, hemoperfusion, and restoration of sinus rhythm, generalized tonic-clonic seizures emerged on hospital days 4–6. EEG showed bilateral occipital epileptiform discharges, supporting direct CNS neurotoxicity rather than recurrent cardiac ischemia. He received sodium valproate and acetylglutamine, was discharged on day 13, and later stopped antiepileptic therapy without seizure recurrence; EEG and ECG normalized.
What made this case unusual
The case documents a shift from arrhythmia-associated convulsions to delayed, EEG-confirmed epileptic seizures after cardiac rhythm had stabilized.
Diagnostic / clinical pearl
In Aconitum poisoning, convulsions may persist or arise after arrhythmias resolve; EEG can help distinguish delayed CNS-mediated seizures from cardiogenic convulsions or recurrent cardiac ischemia.
Why it matters
The case illustrates why neurological assessment may remain relevant after cardiac stabilization in Aconitum poisoning.